zbMATH — the first resource for mathematics

Norm-linear and norm-additive operators between uniform algebras. (English) Zbl 1171.47032
Let \(A\subseteq C(X)\) and \(B\subseteq C(Y)\) be uniform algebras with Choquet boundaries \(\delta A\) and \(\delta B\), respectively, and let \({\mathbb R}_+\) denote the set of nonnegative reals numbers. The authors call a map \(T:A\to B\) norm-additive in modulus if
\[ \big\| |Tf|+|Tg|\big\|=\big\| |f|+|g|\big\|\qquad (f,g\in A). \]
It is then shown that an \({\mathbb R}_+\)-homogeneous, norm-additive in modulus surjection \(T:A\to B\) is induced on the Choquet boundary by a continuous map \(\tau:\delta A\to\delta B\) in the sense that \(|(Tf)(\tau(x))|=|f(x)|\) for every \(x\in \delta A\) and every \(f\in A\). Actually, \(\tau\) is a homeomorphism whenever \(T\) is bijective. The key idea is to show that, for each \(x\in\delta A\), the set \[ E_x:=\bigcap_{f\in A\atop |f(x)|=\|f\|} |T(f)|^{-1}\{\|Tf\|\} \] is a singleton and belongs to \(\delta B\).
Several applications follow where norm conditions on a surjection \(T:A\to B\), which force it to be an algebra isomorphism, are studied. The list is too long to be given here, but as a sample example, we note that it is shown that if a surjection \(T\) between uniform algebras satisfies (i) \(\|Tf+\alpha Tg\|=\|f+\alpha g\|\), \(|\alpha|=1\), and (ii) \(T\) is unital and \(T(\sqrt{-1})=\sqrt{-1}\), then \(T\) is an isometric algebra isomorphism. The same conclusion holds if (ii) is replaced by (ii’) \(T\) preserves the peripheral spectrum of \(\mathbb C\)-peaking functions from \(A\).

47B49 Transformers, preservers (linear operators on spaces of linear operators)
46J10 Banach algebras of continuous functions, function algebras
Full Text: DOI
[1] Grigoryan, S.; Tonev, T., Shift-invariant uniform algebras on groups, IMPAN monogr. mat. (N. S.), vol. 68, (2006), Birkhäuser Verlag Basel-Boston-Berlin · Zbl 1110.46001
[2] Hatori, O.; Miura, T.; Takagi, H., Characterization of isometric isomorphisms between uniform algebras via non-linear range-preserving properties, Proc. amer. math. soc., 134, 2923-2930, (2006) · Zbl 1102.46032
[3] Hatori, O.; Miura, T.; Takagi, H., Unital and multiplicatively spectrum-preserving surjections between semi-simple commutative Banach algebras are linear and multiplicative, J. math. anal. appl., 326, 281-296, (2007) · Zbl 1113.46047
[4] Holsztyński, W., Continuous mappings induced by isometries of spaces of continuous functions, Studia math., 26, 133-136, (1966) · Zbl 0156.36903
[5] Jarosz, K., When is a linear functional multiplicative?, (), 201-210 · Zbl 0933.46043
[6] Kowalski, S.; Słodkowski, Z., A characterization of maximal ideals in commutative Banach algebras, Studia math., 67, 215-223, (1980) · Zbl 0456.46041
[7] Luttman, A.; Tonev, T., Uniform algebra isomorphisms and peripheral multiplicativity, Proc. amer. math. soc., 135, 3589-3598, (2007) · Zbl 1134.46030
[8] Luttman, A.; Tonev, T., Algebra isomorphisms between standard operator algebras, Studia math., 191, 163-170, (2009) · Zbl 1179.47035
[9] Lambert, S.; Luttman, A.; Tonev, T., Weakly peripherally-multiplicative operators between uniform algebras, (), 265-281 · Zbl 1148.46030
[10] Leibowitz, G., Lectures on complex function algebras, (1970), Scott, Foresman and Co. · Zbl 0219.46037
[11] Molnár, L., Selected preserver problems on algebraic structures of linear operators and on function spaces, Lecture notes in math., vol. 1895, (2007), Springer-Verlag Berlin · Zbl 1119.47001
[12] Molnár, L., Some characterizations of the automorphisms of \(B(H)\) and \(C(X)\), Proc. amer. math. soc., 130, 111-120, (2001) · Zbl 0983.47024
[13] Rao, N.V.; Roy, A.K., Multiplicatively spectrum-preserving maps of function algebras, Proc. amer. math. soc., 133, 1135-1142, (2005) · Zbl 1068.46028
[14] Rao, N.V.; Roy, A.K., Multiplicatively spectrum-preserving maps of function algebras. II, Proc. edinb. math. soc., 48, 219-229, (2005) · Zbl 1074.46033
[15] Rao, N.V.; Tonev, T.; Toneva, E., Uniform algebra isomorphisms and peripheral spectra, (), 401-416 · Zbl 1123.46035
[16] Żelazko, W., Banach algebras, (1973), Elsevier Publ. Co. · Zbl 0211.43701
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.